Researcher finds depressive symptoms and suicidal thoughts in former finasteride users

August 7, 2012

New research, to be published in the Journal of Clinical Psychiatry, finds that men who developed persistent sexual side effects while on finasteride (Propecia), a drug commonly used for male pattern hair loss, have a high prevalence of depressive symptoms and suicidal thoughts. The study, titled "Depressive Symptoms and Suicidal Thoughts Among Former Users of Finasteride With Persistent Sexual Side Effects," was authored by Michael S. Irwig, M.D., an assistant professor of medicine in the Division of Endocrinology at the George Washington University School of Medicine and Health Sciences.

For the study, Dr. Irwig administered standardized interviews to 61 men who were former users of finasteride with persistent sexual side effects for more than three months. The interview gathered demographic information, medical and psychiatric histories, and information on medication use, sexual function, and . All of the former finasteride users were otherwise healthy men with no baseline sexual dysfunction, medical conditions, psychiatric conditions or use of oral prescription medications. Dr. Irwig also conducted interviews with a control group of 29 men who had male pattern hair loss but who had never used finasteride and who denied any history of or use of psychiatric medications. Both groups self-administered the II (BDI-II), a widely used, validated instrument that measures the severity of depression in adults.

According to the total scores from the BDI-II, most former finasteride users exhibited some degree of depressive symptoms: 11% had mild symptoms; 28% had moderate symptoms; and 36% had severe symptoms. In addition, 44% reported suicidal thoughts. In the control group, 10%had mild depressive symptoms with no cases of moderate or severe symptoms, and 3% reported suicidal thoughts.

"The potential life-threatening side-effects associated with should prompt clinicians to have serious discussions with their patients. The preliminary findings of this study warrant further research." said Dr. Irwig.

Explore further: Hair loss drug shows long-term sexual side effects

More information: M. Irwig: Depressive Symptoms and Suicidal Thoughts Among Former Users of Finasteride With Persistent Sexual Side Effects: Journal of Clinical Psychiatry; DOI: 10.4088/JCP.12m07887

Related Stories

Hair loss drug shows long-term sexual side effects

July 23, 2012
(HealthDay) -- For men with finasteride-associated side effects, sexual dysfunction may persist for months or years, even after discontinuation of the drug, according to a study published online July 12 in The Journal of ...

Recommended for you

New study rebuts the claim that antidepressants do not work

August 18, 2017
A theory that has gained considerable attention in international media, including Newsweek and the CBS broadcast 60 minutes, suggests that antidepressant drugs such as the SSRIs do not exert any actual antidepressant effect. ...

Should I stay or should I leave? Untangling what goes on when a relationship is being questioned

August 17, 2017
Knowing whether to stay in or leave a romantic relationship is often an agonizing experience and that ambivalence can have negative consequences for health and well-being.

Kids learn moral lessons more effectively from stories with humans than human-like animals

August 17, 2017
A study by researchers at the Ontario Institute for Studies in Education (OISE) at the University of Toronto found that four to six-year-olds shared more after listening to books with human characters than books with anthropomorphic ...

History of stress increases miscarriage risk, says new review

August 17, 2017
A history of exposure to psychological stress can increase the risk of miscarriage by upto 42 per cent, according to a new review.

Study finds children pay close attention to potentially threatening information, avoid eye contact when anxious

August 17, 2017
We spend a lot of time looking at the eyes of others for social cues – it helps us understand a person's emotions, and make decisions about how to respond to them. We also know that adults avoid eye contact when anxious. ...

Communicating in a foreign language takes emotion out of decision making

August 16, 2017
If you could save the lives of five people by pushing another bystander in front of a train to his death, would you do it? And should it make any difference if that choice is presented in a language you speak, but isn't your ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.